Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Dodge City, KS

May 11, 2002Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2002, 1:39 AM CDT for Finney County, Gray County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 1:39 AM CDT (06:39 UTC)
Expired
May 11, 2002, 2:30 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:40 AM CDTHail 0.88Garden City, KS
May 11, 2:00 AM CDTHail 1Ingalls, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110639
SVRDDC
KSC055-069-110730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS
  NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS

* UNTIL 230 AM CDT

* AT 138 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTH OF PLYMELL...OR ABOUT 13 MILES NORTH OF
  SUBLETTE...MOVING NORTHEAST AT 70 MPH.

* SOME LOCATIONS AFFECTED
  PIERCEVILLE AT 150 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3775 10102 3774 10066 3813 10023 3824 10024
          3825 10055

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:53 PM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, May 10, 2:53 PM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT FRI MAY 10 2002

DAYS 1-2...

WAA PATTERN CURRENTLY IN PLACE FROM NORTH CENTRAL OKLAHOMA WEST TO
EASTERN COLORADO. CONVECTION HAS BEEN SLOWLY MOVING NORTHEAST TODAY.
MAIN CHALLENGE FOR TONIGHT IS HOW FAR WEST WILL WAA UPWARD VERT VELS
DEVELOP. MAIN WAA ZONE LOOKS TO SHIFT NORTHEAST OVER ICTS
CWA TONIGHT PER THE LATEST MODEL SOLUTIONS. GIVEN OBSERVED TRENDS
AND MODEL OUTPUT WILL OPT TO GRADIENT POPS FROM LIKELY EAST TO
CHANCE WEST WITH IDEA THAT BULK OF PCPN WILL FALL OVER THE EXTREME
EASTERN CWA OVERNIGHT. CURRENT LOW FORECAST LOOKS GOOD, THUS WILL
NOT CHANGE.

FOR SATURDAY...1ST MID/UPPER TROP WAVE NOTED OVER THE AZ/NM BORDER
THIS AFTERNOON PER THE WATER VAPOR LOOP WILL MOVE NORTH OF THE CWA
DURING THE MORNING HOURS. AS A RESULT, SURFACE WINDS SHOULD VEER
ACCORDINGLY. THEREFORE, HIGHS WILL BE WELL INTO THE 80S MOST
LOCALES. BY LATE IN THE DAY, SURFACE WINDS OVER THE CENTRAL AND
EASTERN CWA WILL BACK HELPING TO MOVE MOIST AIR AGAINST SOUTHWARD
MOVING COLD FRONT. THE BEST CHANCE FOR STORMS WILL BE OVER THE
CENTRAL AND EASTERN CWA LATE TOMORROW AFTERNOON AND EVENING THANKS
TO THE COLD FRONT PROVIDING THE NEEDED LOW-LEVEL MOISTURE
CONVERGENCE. WILL ONCE AGAIN GRADIENT POPS FROM HIGH TO LOW EAST TO
WEST FROM LATE AFTERNOON THROUGH EARLY MORNING SUNDAY.

FOR SUNDAY...ALL MODELS SHOWING UPPER VORT MOVING TO OUR SOUTH
DURING THE DAY. WITH COLD FRONT THROUGH ALL CWA BY SUNRISE, THE ONLY
POPS THAT WILL BE MENTIONED WILL BE OVER THE SOUTHEASTERN CWA TO
ACCOUNT FOR LINGERING SHOWERS. AS WAS MENTIONED BY PREVIOUS SHIFT,
CLOUDS WILL LINGER INTO THE EARLY AFTERNOON HOURS BEFORE DEPARTING
CWA LATE. HIGHS FOR SUNDAY WILL BE MAINLY IN THE 60S.

FINALLY...SURFACE WINDS AFTER FROPA WILL INCREASE IN RESPONSE TO
INCREASING SFC GRADIENT. UPSHOT HERE IS THAT WILL PLAN NOT TO CHANGE
WHAT PREVIOUS SHIFT CREATED IN THE GFE FOR SFC WINDS SATURDAY NIGHT.
SUNDAY MORNING APPEARS TO BE BREEZY/WINDY AS WELL.

DAYS 3-7...

W/V LOOP TODAY SHOWING SEVERAL WAVES LINING UP ACROSS THE NRN
PACIFIC. ALL MODELS DIFFERING ON TIMING AND STRENGTH OF EACH WAVE,
BUT AGREE WITH RIDGING ALOFT BETWEEN THE FIRST SYSTEM EXITING THE
CNTL PLAINS ON SUNDAY AND THE NEXT SIG SYSTEM APPROACHING THE WRN
CONUS.

AS THIS RIDGING BEGINS ALOFT A SFC HIGH WILL MOVE SOUTH INTO OK,
THEN TX. WILL THEREFORE KEEP THE WARMUP GOING THROUGH MID WEEK AND
LEAVE FORECAST DRY.

MAIN QUESTION COMES LATE WEEK. ALL MODELS DO BEGIN TO DEVELOP AN
UPPER LVL TROF IN THE WRN CONUS/ERN PACIFIC EARLY IN THE WORK WEEK
BUT THE MRF, CANADIAN AND UKMET BRING THIS SYSTEM EASTWARD QUICKER
THAN THE ECMWF. GIVEN THE PERSISTENT CONVECTION IN THE INDIAN OCEAN
AND POS HT ANOMALIES IN THE CNTL PACIFIC WILL FAVOR THE ECMWF
SOLUTION DESPITE IT BEING THE ODD MAN OUT. THIS WILL KEEP OUR RIDGE
IN PLACE ALOFT OVER THE CNTL PLAINS THROUGH FRIDAY WHICH SUGGESTS
THAT TEMPS WILL REMAIN ON THE WARM SIDE THROUGH FRIDAY. WILL ALSO BE
SEEING A STRENGTHENING SOUTHERN BRANCH JET LATE IN THE WEEK AS WELL.
THIS NOT ONLY WILL BRING MORE TROPICAL MOISTURE NORTHWARD LATE IN
THE WEEK BUT IT ALSO SUPPORTS A MENTION OF EVENING CONVECTION ON
LATE THURSDAY AS WELL AS FRIDAY. CHANCE FOR PCPN HOWEVER DOES LOOK
MORE FAVORABLE LATE FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   56  84  45  62 /  40  40  40   0
GCK   57  88  48  67 /  40  30  40   0
EHA   55  89  45  69 /  20   0  20   0
LBL   57  88  48  67 /  40  40  40   0
HYS   56  84  45  62 /  70  40  40   0
P28   59  87  52  64 /  70  50  60  30

.DDC...NONE.

16/18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:14 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
May 11, 3:44 PM CDTSevere Thunderstorm WarningDDCGray, Meade46 min
May 11, 3:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
May 11, 4:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee45 min
May 11, 4:24 PM CDTTornado WarningDDCEdwards, Pawnee36 min
May 11, 5:01 PM CDTTornado WarningDDCEdwards, Pawnee29 min
May 11, 5:09 PM CDTSevere Thunderstorm WarningDDCStafford51 min
May 11, 5:13 PM CDTSevere Thunderstorm WarningDDCEdwards47 min
May 11, 5:29 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 11, 5:50 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
May 11, 6:00 PM CDTSevere Thunderstorm WarningDDCStafford30 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningDDCClark, Meade40 min
May 11, 6:06 PM CDTTornado WarningDDCStafford24 min
May 11, 6:13 PM CDTTornado WarningDDCPratt32 min
May 11, 6:38 PM CDTSevere Thunderstorm WarningDDCStafford37 min
May 11, 6:41 PM CDTSevere Thunderstorm WarningDDCStafford34 min
May 11, 6:41 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade, Seward64 min
May 11, 6:47 PM CDTTornado WarningDDCPratt28 min
May 11, 6:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.